Abstract
PURPOSE: To present a case series of retinal detach-ments associated with the use of pilocarpine for presby-opia.
DESIGN: Multicenter case series of 3 eyes from 2 patients. RESULTS: Patient 1, a 47-year-old man, presented with flashes and floaters in both eyes. The patient had started pilocarpine 1.25% drops 1 month prior for presbyopia in both eyes. He noted the onset of flashes and floaters 3 days after he initiated the drops. A dilated examina-tion revealed an inferotemporal retinal detachment in the right eye with an associated retinal tear inferotemporally. The left eye demonstrated a retinal detachment in the su-perior quadrant with an associated horseshoe tear at 12 o'clock. Patient 2, a 46-year-old man, presented 5 weeks after initiating topical pilocarpine 1.25% drops for pres-byopia. He noted a nasal visual field defect in his left eye that progressed to include his central vision. A dilated examination revealed a superior retinal detachment from 11 to 3 o'clock with subretinal fluid extending into the macula.
CONCLUSIONS: Pilocarpine and other miotics have long been suspected to be associated with an increased risk of retinal detachment. Prior to prescribing pilocarpine for presbyopia, physicians should inform patients of this potential adverse event and consider that these patients undergo a screening dilated examination, particularly if they are myopic, to determine if they are at higher risk for retinal detachment. Before the initiation of ther-apy, patients should be appropriately informed regarding symptoms of retinal tears or detachment, which include flashes, floaters, and visual field loss. (Am J Ophthal-mol 2022;242: 52-55. (c) 2022 Elsevier Inc. All rights reserved.)